Anaphylactic shock question; are there long tern after effects?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Jul 2011
Total Posts : 1
   Posted 7/11/2011 7:18 PM (GMT -6)   
I was stung by yellow jackets a couple of weeks ago(3 stings). Initially had hives and itching which has happened previously. Took Benedryl; several hours later I had swelling in my left chest muscle(on my left side my pecs looked like Arnold). Not sure if my throat was closing or not....may have been my imagination. Went to ER; received IV of prednisone; benedryl, and pepcid. This relieved my swelling and calmed me down. At some point I had severe joint pain(can't remember if it was before or after the IV). Was released after a couple of hours and went home with a Rx for predisone. I couldn't sleep for most of the night and was continiously eating. The prednisone really made me crazy even the next day so I stopped taking it.
 Here I am two weeks later, I'm wondering if I might have damaged my heart with this. I don't have chest pain or anything but sometimes it feels like my heart is fluttering(best description I can come up with). It has been very hot and humid where I live and I feel it especially after being outside working for a period of time. I know you will say go to my Dr. which I did after the above episode but I wasn't noticing any issues yet. He did recommend seeing an allergist, that is my next step. If I go back to the Dr. he will probably send me to a cardiologist for a stress test etc. and I'm not sure I need that. So I'm asking here first. Anyone have any thoughts? I have been stung in the past the most recent before this I was stung about 5 or 6 times.

Elite Member

Date Joined Jul 2009
Total Posts : 14475
   Posted 7/11/2011 7:48 PM (GMT -6)   
The predisone might have affected your heart. I'd go back to the doctor and tell him what happened and still going on.

Joan M
Veteran Member

Date Joined Jan 2006
Total Posts : 2052
   Posted 7/12/2011 8:16 AM (GMT -6)   
You are probably ok after this harrowing experience. I was left with hypoparathyroidism for too long and passed out at the registration hospital desk. Had to go to the trauma room and they did a complete brain scan on me.

Was kept in a border room where they attached some box-like machine which was monitoring my heart. I had tachycardia (fast heart beat) and bradycardia (slow heart beat) before my surgery.


They gave me the wrong medicine in the hospital recently and I was put on oxygen for about a week. There has been no damage to my lungs.

Cortisone is some serious stuff and I'm glad you are smart enough to stay away from it. I would give myself some time like a month or two to relax and then reassess the problem.

Would think your heart and your chest (that is where your breathing is) were constricting from the shock on the bite. This was your body's way of alerting you to the danger.

Sincerely hope you are doing well and by all means consult a competent doctor, if you can find one. If they say it is anxiety...tell them to become anxious about being paid!

New Member

Date Joined Jul 2011
Total Posts : 7
   Posted 7/24/2011 5:26 PM (GMT -6)   
Corticosteroids, such as prednisone, can have some nasty side effects--some of which you have mentioned.  However, sometimes it is dangerous to try to link together one experience to another one.  In this case, the prednisone would be out of your system and should not in any way be causing a long term side effect.  If you were on prednisone for most of your life you could experience permanent damage to joints and bones, but this would not be the case for a few doses of this medication (no matter how high those doses were).  Please go to your doctor any time you have chest pain or heart symptoms.  Something very serious may be brewing.  Many people try to find another cause for those symptoms.  Do not waste time wondering.  I know that it is quite a hassle to find out that it is nothing, but you are much better off getting that new than you are taking a chance with your life.  Good luck!  I hope everything comes out ok for you!
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, March 23, 2018 11:04 AM (GMT -6)
There are a total of 2,943,126 posts in 322,921 threads.
View Active Threads

Who's Online
This forum has 161297 registered members. Please welcome our newest member, goldilocksNJ.
355 Guest(s), 8 Registered Member(s) are currently online.  Details
NicHostetler, Jasperilla, Michael_T, Dandrhuff, Scaredy Cat, ASAdvocate, choose2flourish, Sober1